This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both of your medicines can increase the level of serotonin in your body.
What might happen:
If serotonin levels get too high you could notice changes in mood, body temperature, blood pressure, how your muscles work, or other physical symptoms. These may be signs of a medical condition called Serotonin Syndrome. Serotonin Syndrome can vary in severity from mild to life threatening.
What you should do about this interaction:
Make sure your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together.If you experience agitation, restlessness, muscle twitching, tremors, shivering, muscle stiffness, fever, heavy sweating, heart palpitations, confusion, trouble with coordination, or severe diarrhea contact your doctor right away.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.O'Donnell JM Shelton RC. Chapter 15 - Drug Therapy of Depression and Anxiety Disorders. In Bruton L, Chabner B, Knollman B eds. Goodman & Gilman's The Pharmacological Basis of Therapeutics. 12th ed. 2011.
2.Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005 Mar 17; 352(11):1112-20.
3.Kovaleva J, Devuyst E, De Paepe P, Verstraete A. Acute chlorophenylpiperazine overdose: a case report and review of the literature. Ther Drug Monit 2008 Jun;30(3):394-8.
4.This information is based on or an extract from the UW Metabolism and Transport Drug Interaction Database (DIDB) Platform, Copyright University of Washington 1999-2014..
5.Bergeron L, Boule M, Perreault S. Serotonin toxicity associated with concomitant use of linezolid. Ann Pharmacother 2005 May;39(5):956-61.
6.Bodner RA, Lynch T, Lewis L, Kahn D. Serotonin syndrome. Neurology 1995 Feb;45(2):219-23.
7.Zivanovic O, Till E. Serotonin syndrome--a case account. Med Pregl 1992; 45(3-4):116-8.
8.Jacobsen FM. Low-dose trazodone as a hypnotic in patients treated with MAOIs and other psychotropics: a pilot study. J Clin Psychiatry 1990 Jul; 51(7):298-302.
9.Haffmans PM, Vos MS. The effects of trazodone on sleep disturbances induced by brofaromine. Eur Psychiatry 1999 Jun;14(3):167-71.
10.USFood and Drug Administration. FDA Drug Safety Communication: Updated information about the drug interaction between methylene blue (methylthioninium chloride) and serotonergic psychiatric medications. available at: http://www.fda.gov/Drugs/DrugSafety/ucm276119.htm October 21, 2011.
11.USFood and Drug Administration. FDA Drug Safety Communication: Updated information about the drug interaction between linezolid (Zyvox) and serotonergic psychiatric medications. available at: http://www.fda.gov/Drugs/DrugSafety/ucm276251.htm October 21, 2011.